PPI Use Following H. Pylori Treatment Raises Gastric Cancer Risk
Long-term use of proton-pump inhibitors (PPIs) following treatment for Helicobacter pylori (HP) is associated with an increased risk of gastric cancer, according to the results of a recent study.
Previous research has indicated that PPIs are associated with worsening of gastric atrophy, especially in patients with HP, but the risk of gastric cancer in these patients is unknown.
Understanding the Risks Associated With Long-Term Use of PPI Therapy
PPIs Increase Risk of Cerebrovascular Events
For their study, the researchers identified adults who had received clarithromycin-based triple therapy between 2003 and 2012. Individuals who failed this regimen, as well as those diagnosed with gastric cancer within 12 months following HP or with gastric uler following therapy were excluded.
Among 63,397 eligible participants, 153 developed gastric cancer during a median follow-up of 7.6 years. PPI use was associated with an increased risk of gastric cancer (hazard ratio [HR] 2.44), while use of histamine-2 receptor antagonists was not (HR 0.72).
Increased duration of PPI use was associated with increased risk (HR 5.04, 6.65, and 8.34 for 1 year or greater, 2 years or greater, and 3 years or greater, respectively). The adjusted absolute risk difference for PPIs versus non-PPIs use was 4.29 excess gastric cancer per 10 000 person-years.
“Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy,” the researchers concluded.
Cheung KS, Chan EW, Wong AYS, et al. Long-term proton pump inhibitors and risk of gastric cancer development after treatment for Helicobacter pylori: a population-based study [published online October 31, 2017]. doi:10.1136/gutjnl-2017-314605.